Ohio, 2003

Flash Flood in Ohio, August 15 to 16, 2003

August 15 to 16, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 15, 2:25 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 2:25 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT FRI AUG 15 2003

WILL MAINTAIN SCT PRECIP TNGT AS WEAK SHRT/WV MOVES ESEWD ACROSS
CWA IN WNW FLOW...COMBINED WITH INCREASING INSTABILITY/DIURNAL HEATING
AND WITH PWS AOA 1.6, WILL ADD HVY DWPNRS AS ANOTHER MUGGY NGT WITH
PATCHY DENSE FOG. AS UPPER RIDGE RETROGADES AND HOLDS OVER PLAINS
SATURDAY, SIGNIFICANT SHRT/WV AND SFC COLD FRONT WILL SWING SEWD TWD
REGION IN NW FLOW...AREA CONTS IN SLGT RISK,PWS PROG AOA 1.8...CAPES
RANGE 1000-2000 J/KG...EHI 1-2...MDT SHEAR.
ATTM FOR SAT WILL ADD GUSTY WINDS/HAIL AND HVY RAIN WITH STRONG
DYNAMICS ASSCD WITH THIS SYSTEM...WHICH SHLD PASS SOUTH OF M/D BY
EARLY SUN MRNG. LESS HUMID WX FOLLOWS SUNDAY INTO COMING WEEK...AND
WITH LATEST MDLS RUNS/BLEND WITH ADJ OFFICES...WILL MENTION PRECIP
AGAIN FOR THRS IN XNTD. PERSISTENCE MAINTAINED FOR LOW TEMPS
TNGT/TAD LWR ON SAT WITH APPROACH OF NEXT SYSTEM.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 15, 4:45 AM EST, 13 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HEAVY
DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE LIKELY ON SATURDAY...MAINLY DURING THE
AFTERNOON HOURS AS A COLD FRONT MOVES INTO THE REGION. STRONG
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED ON
SATURDAY.

In the hours before

Special weather statement, Aug 15, 4:22 PM EST, 1 hour 23 minutes before
OHZ068-152215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT FRI AUG 15 2003

...HEAVY DOWNPOURS IN NOBLE COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS NOBLE COUNTY UNTIL
6:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, GUSTY WINDS, SMALL HAIL, AND PERIODS OF HEAVY RAIN. THE
RAINFALL WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 15, 4:46 PM EST, 59 minutes before
OHZ069-152245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT FRI AUG 15 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 5:45 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH NOBLE COUNTY
IN OHIO.  THESE STORMS WILL MOVE INTO MONROE COUNTY BETWEEN 6:00 PM
AND 6:45 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE STAFFORD AND
SYCAMORE VALLEY.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE MAY BE
PONDING OF WATER AND REDUCED VISIBILITY ALONG AREA ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 15, 4:54 PM EST, 51 minutes before
OHZ048-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
554 PM EDT FRI AUG 15 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 5:53 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING OVER COSHOCTON
COUNTY IN OHIO.  THESE STORMS WILL MOVE THROUGH THE COUNTY
BETWEEN 6:00 PM AND 7:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE COSHOCTON
AND WARSAW.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE MAY BE
PONDING OF WATER AND REDUCED VISIBILITY ALONG AREA ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 15, 5:05 PM EST, 40 minutes before
OHZ058-152315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT FRI AUG 15 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 5:45 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH GUERNSEY
COUNTY IN OHIO.  THESE STORMS WILL CONTINUE TO AFFECT THE COUNTY
BETWEEN 6:05 PM AND 7:10 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE CAMBRIDGE
AND CENTERVILLE.  TRAVEL MAY BE DIFFICULT ALONG INTERSTATE
77...INTERSTATE 70...AND ROUTE 22.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE MAY BE
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 15, 5:16 PM EST, 29 minutes before
OHZ040-049-152315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT FRI AUG 15 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 6:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO SOUTHWEST CARROLL
COUNTY IN OHIO.  THESE STORMS WILL MOVE INTO HARRISON COUNTY BETWEEN
6:25 PM AND 7:15 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE LEESVILLE
AND BOWERSTON.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE MAY BE
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 135 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Noble

When
August 15, 5:45 PM EST to August 16, 1:00 PM EST
Where
Noble County, Carlisle
Reported by
EMERGENCY MANAGER
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Routes 724 and 513, plus County Rd 6, closed by flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334844.